MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ30
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-024; 3005168196-2018-024.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the collaterals between the aorta and pulmonal artery using pod packing coils (podjs) and ruby coils.During the procedure, the physician felt resistance while advancing the first 30cm podj through the lantern delivery microcatheter (lantern) into the target vessel.It was reported that the podj would not advance more than 20cm out of the lantern.The podj was therefore removed.The physician then successfully placed a 15cm podj; however, while attempting to advance another 30cm podj, using the same lantern, the same resistance was experienced as with the first podj.This podj was, therefore, also removed.The physician then successfully placed another 15cm podj and two ruby coils using the same lantern.While attempting to advance another ruby coil, it would not advance out of its introducer sheath.After making further attempts to push the ruby coil through its introducer sheath, the ruby coil was still unable to exit the sheath and was removed.The procedure was completed using another ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This report is associated with mfr report numbers: 3005168196-2018-02480 and 3005168196-2018-02481.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.Multiple bends were present along the length of the pusher assembly.The introducer sheath was backwards on the podj.The proximal constraint sphere of the embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The stretched resistant (sr) wire was fractured.The embolization coil had offset coil winds throughout the coil.Conclusions: evaluation of the returned podjs revealed offset coil winds and detached embolization coils.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.The lantern was not returned for evaluation; therefore, the root cause of the resistance was unable to be determined.Further evaluation revealed the podjs¿ embolization coils were detached.This damage is likely incidental to the reported complaint and likely occurred when the device pusher assemblies were retracted through the introducer sheath friction lock.The pusher assembly bends on the returned devices may have been due to forcefully advancing against the resistance experienced during the procedure or packaging for return to penumbra.Evaluation of the returned ruby revealed an ovalization on the introducer sheath.During functional testing the device was able to be advanced through its introducer sheath with minor resistance but was unable to retract back through the ovalization portion of the sheath.This ovalization likely contributed to the resistance experienced during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02480 and 3005168196-2018-02481.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8189282
Report Number3005168196-2018-02476
Device Sequence Number19362690
Product Code HCG
UDI-Device Identifier00814548016719
UDI-Public00814548016719
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/21/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2025
Device Catalogue NumberRBYPODJ30
Device Lot NumberF74371
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/21/2018
Supplement Date Received by Manufacturer11/21/2018
02/27/2019
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date12/21/2018
04/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age3 YR
Patient Weight7
Date Report Sent to FDA01/01/2005